Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Norepinephrine elevations

05/18/2009

Question:

I was really stressed at worked due to social anxiety, it esculated into panic, I got put on Lexapro 10mg and the first day I was through the roof over stimulated and didnt sleep, I read maybe a sign of hypomania, I then lowered the dose down to 2.5 for 2 months and during the two months I felt worse than before the medication with mass amounts of anxiety and stress and just over the top stimulation, on the 3rd month I decided to ween off of it, I started to feel better and better. It has been a month since I last took it and I my mind races and is very loud with troubling thoughts, I feel tense like I cannot relax during periods of the day, I feel easily stressed. I have over come a lot of the social anxiety through CBT during this time and understand that my beliefs were the cause of the anxiety...now I am just comcerned about what the medication has done to my brain chemistry. I exercise twice a day and meditate for hours and am not working. I journal and replace negative thoughts...but I can tell I am not balanced. My question is will my brain rebuild itself back to normal from the alterations the medication did to my neurotransmitters. I do not want to take medication since social anxiety is behavioral and wonder about 5-HTP or GABA supplemenst.

Answer:

Your situation appears to be more complicated than just social anxiety disorder but I will try and help you and offer some suggestions. Although social anxiety disorder can frequently be treated with psychotherapy, medication is necessary for many patients, even with adequate psychotherapy. Your experience with Lexapro is regretful and appears to be an adverse effect caused by some complex interaction of the medication, anxiety and possibly other issues. It is less likely that your medication experience is related to your current difficulties although it needs to be considered. The use of supplements like 5-HTP or GABA supplements would probably not be helpful given what you have mentioned in your email. I would recommend a thorough evaluation with your physician and possibly a psychiatrist or neurologist depending on the initial findings. Although I understand that you would prefer to not utilize medication given your previous experience, depending on that initial evaluation, some type of medication might be helpful and should be decided after considering all the alternatives.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nicholas A Votolato, RPh BCPP Nicholas A Votolato, RPh BCPP
Formerly:
Introductory Clinicxal Psychopharamcology
Advanced Clinical Psychopharmacology
Clinical Pharmacokinetics
Clinical Therapetics
College of Medicine
The Ohio State University